Sunday, February 22, 2015

Back to feeling a little more like me


Back in September I was diagnosed with fibromyalgia. The diagnosis came as a shock, and not too much of a surprise all at the same time. I wasn't mentally prepared for the diagnosis, but came to accept it with time.
In October (after the midsingles conference) I began to take the prescribed medications for the illness. I had postponed the medications since some of the side effects would have been hard to decipher from my real life problems while handling the last conference details (mood swings, extreme emotions, depression, etc.). I needed to know if it was conference stuff bothering me, or the medications. (Thankfully I never felt that way about the conference!)
As soon as I began taking the medications I started to feel better. My body didn't hurt like it did before. The aches and pains went away so fast it felt like magic. Unfortunately, the magic came with the downside of accepting that if the drugs were working, that it meant I really did have fibromyalgia. (They aren't painkillers per se, but instead mess with your brain chemistry and the inflammation of nerves.)
For about 2-3 months I enjoyed living like a real person again. I could be more physical, work out, take the dog for a long walk, etc., without the threat or misery of fibromyalgia pains after the fact (or during it).
And then January hit. I started to notice the weight gain a few days after Christmas. It wasn't too severe at first. But my pants fit a little snugger than I liked. I blamed it on holiday treats, even though I really hadn't indulged much. (While I do love chocolate and will overdose on it, I'm really not that into sweets otherwise. There is very little sugar in my diet.)
By the second week of January, when my family went on the cruise, there was no denying it. I had suddenly gained another ten pounds. Just boom! There it was! Clothes that fit me the day I packed for the trip I couldn't even pull on by the end of the trip.
I knew everyone just thought I had gained the weight slowly and normally. After all, nobody really sees me very consistently to know better. But I knew something was wrong. You don't gain that much weight that fast. It's not right.
Well, then the whole kidney stone thing happened. And my weight gain wasn't my highest priority. But in the days between doctor's appointments I kept hearing different nurses take my weight. I noticed my weight jumped another ten pounds in just one week. I barely even ate anything that week. (But I also barely moved. I lived in a ball on my couch riding out the kidney stone pain.)
Then one fateful day I woke up and realized nothing, and I mean nothing, in my closet fit. Not even my baggiest sweatpants could be pulled up over my stomach. It was a little terrifying. I didn't even look like me in the mirror. I kept thinking how I looked like Monica (from "Friends") in the fat suit. I stood on the scale and discovered I weighed 30 lbs more than I did around Christmas. I had gained 30 lbs in under a month. More like 2 weeks.
Not good. Not good at all.
I did my own internet research and contacted my doctor. The doctor really didn't believe me. She told me to cut out sweets. Uh, I never eat sweets. My internet research told me I was experiencing a very rare side effect of one of my medications. Other people described it the same way I did. It felt like I had a "basketball of water weight" on my stomach. I'm not exaggerating when I say I looked 9 months pregnant. In fact, I had a very important meeting I had to attend during that time. And since none of my clothes fit, I had to go out and buy something. And yes, I bought maternity pants. They were the only option for getting pants that would accommodate my freakish belly.
I also went into hiding. I didn't let anyone see me if I could avoid it.
And immediately started the weaning off process for that drug.
Within 48 hours of backing off the drug (Gabapentin or Neurontin, if you are curious), the water weight literally started to just fall off of me. I magically started to shrink. As fast as I gained the weight, I lost the weight. Which, just for the record, was not a pleasant experience. That's a lot of trauma for the body to go through.
It takes a few weeks to wean completely off these drugs. You can't go cold turkey because they mess with the brain's chemistry, and can cause seizures, among other things.
I've been off the medications for a little over a week now. My body is almost back to normal. I still have a good 10-15 pounds I'm going to have to lose with hard work (and less magic). But thankfully the scary water weight is gone, along with the "fat suit" look.
Things are a bit of a downer because going off the drugs meant going back to feeling the fibromyalgia pains. And let me just say, they suck. I can feel every joint, every knuckle, every stupid little finger, toe, limb, etc., on my body.
But on the bright side, I'm not feeling "stupid" anymore. One of the side effects of Neurontin is becoming forgetful, or fighting through a strange fog to process things. It's hard to explain what that feels like. I know I am smart. I know I can learn things quite quickly. I remember details quite well. But under the influence of this drug, I've struggled to learn a basic computer system at the store. I can't remember even the simplest of things. I've never lost my keys, phone, etc., before. But on this drug, I've lost them over and over again. I've made simple mistakes, or left things at home, repeatedly. It's that feeling of "I know I walked into this room for a reason" but ten times worse, and it never goes away.
And on top of everything else, I haven't been able to write one decent thing since starting the medication. Not one article, page in a book, etc. I've barely even posted to social media. And mostly because I couldn't get my brain to formulate any decent thoughts.
There was a constant struggle in my mind over what to do - be in pain, but be smart, or, be on the meds, and be "stupid." I always knew I was going to choose the pain over stupid. But my doctor convinced me that my problems would go away if she upped the dosage. It was the higher dosage that specifically caused the freakish water weight.
So now I'm back to my more natural state. No more drugs. And in just the last 10 days medication free, I've written several pages in a new book, submitted a course abstract to a local college (and got accepted to teach it!), one article, and other things. My brain is back online and I can think again! It's amazing how fast I lost and regained my ability to process and think like that.
But yeah, now I'm also back in pain. Not so crazy about that part.
There are other medications I can try. Insurance won't cover much of the cost. Supposedly they won't have the same negative side effects, but we won't know until we try. And I really don't know if I want to risk it. I have too much happening in the next few weeks and months with promoting my book, writing articles, and teaching some classes, to suddenly "not be smart" again. But then, can I endure the physical demands of the upcoming opportunities without the medications?
Fibromyalgia is a non-discriminating bitch.

No comments:

Post a Comment

Thanks for leaving a comment!

Keep Reading! Popular Posts from this Blog.